Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Cheyenne, WY

June 28, 2016Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 28, 2016, 5:40 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 5:40 PM MDT (23:40 UTC)
Expired
Jun 28, 2016, 6:07 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 187 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS55 KCYS 282340
SVRCYS
NEC013-045-290045-
/O.NEW.KCYS.SV.W.0062.160628T2340Z-160629T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 645 PM MDT

* AT 538 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOX BUTTE
  DAM...OR 24 MILES SOUTHWEST OF HAY SPRINGS...MOVING SOUTH AT 40 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. AT 507 PM MDT...A WIND GUST TO 84 MPH
           WAS REPORTED AT THE CHADRON AIRPORT. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HEMINGFORD AROUND 550 PM MDT. 
  WILD HORSE BUTTE AROUND 600 PM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CHADRON
ST PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS DAWES COUNTY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4226 10315 4269 10332 4280 10279 4257 10277
      4245 10277 4244 10275 4238 10275 4215 10274
TIME...MOT...LOC 2338Z 341DEG 36KT 4246 10307 

HAIL...1.00IN
WIND...80MPH
 
$$

RUBIN
2 follow-up statements
612 
WWUS55 KCYS 290001
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT TUE JUN 28 2016

NEC013-045-290045-
/O.CON.KCYS.SV.W.0062.000000T0000Z-160629T0045Z/
DAWES NE-BOX BUTTE NE-
601 PM MDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN DAWES AND NORTHEASTERN BOX BUTTE COUNTIES...

AT 559 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILD HORSE
BUTTE...OR 15 MILES NORTH OF ALLIANCE...MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 554 PM MDT...A NATIONAL
         WEATHER SERVICE EMPLOYEE REPORTED WINDS GUSTING TO 60 MPH
         JUST WEST OF HEMINGFORD. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  WILD HORSE BUTTE AROUND 605 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS DAWES COUNTY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4249 10324 4257 10277 4245 10277 4244 10275
      4238 10275 4215 10274 4226 10315
TIME...MOT...LOC 2359Z 326DEG 41KT 4233 10289 

HAIL...1.00IN
WIND...60MPH
 
$$

RUBIN
529 
WWUS55 KCYS 290007
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT TUE JUN 28 2016

NEC013-045-290015-
/O.CAN.KCYS.SV.W.0062.000000T0000Z-160629T0045Z/
DAWES NE-BOX BUTTE NE-
607 PM MDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES AND
NORTHEASTERN BOX BUTTE COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL NEBRASKA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
NORTHERN MORRILL...SOUTH CENTRAL DAWES AND BOX BUTTE COUNTY IN THE
PANHANDLE OF NEBRASKA.

LAT...LON 4249 10324 4257 10277 4245 10277 4244 10275
      4238 10275 4215 10274 4226 10315
TIME...MOT...LOC 0001Z 341DEG 36KT 4226 10286 

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:36 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 3:36 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
336 PM MDT TUE JUN 28 2016

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Tue Jun 28 2016

Afternoon water vapor loop depicted the shortwave moving ESE
across eastern MT/northeast MT. This wave and upper level jetlet
was providing sufficient lift for scattered active convection
across central/eastern WY and western SD. Areas west of the Front
Range, convection was high based with threat for dry microbursts.
East of the Front Range into the plains, the environment was more
moist and unstable with dew points in the 50s and temperatures in
the 80s and low 90s generating SBCAPES of 1500-2500 j/kg. 0-6km
shear profiles were not as impressive, so main threats for plains
storms will be potential for very large hail and damaging
downburst winds. Convective mode per HRRR has been consistently
discrete cells/small clusters through early evening, then
transitioning to linear/MCS mode mid to late evening over western
NE. Regardless, it'll be a busy afternoon/evening shift.

Convection will develop once again Wednesday afternoon and evening
with the stalled boundary along the Front Range. Not as impressive
environmental parameters as today, but still SBCAPEs ~1000-2000
j/kg and 0-6km shear ~30-40 kt suggest isolated severe threat
east of the I-25 corridor. It will be seasonably warm Wednesday
with highs in the upper 70s and 80s.

The upper ridge over the Four Corners will gradually weaken with
swath of monsoonal moisture overspreading the CWA. A potent
shortwave will track southeast into the Upper Midwest, with a
cold front pushing south and west into the CWA Wednesday night.
Precipitable water (PWAT) values are progged to increase to 0.75
to 1.25 inches Thursday with a moist post-frontal east to
southeast flow. Overall severe potential Thursday will be low with
less shear and lower CAPE values, however a few strong storms with
small hail and gusty winds will be possible. The main concern will
be locally heavy rainfall with higher PWATs and slower storm motions.
High temperatures Thursday will fall below seasonal normals with
upper 60s and 70s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 PM MDT Tue Jun 28 2016

Thursday night/Friday...Isolated to scattered evening showers and
thunderstorms Thursday night will gradually decrease in areal
coverage with the loss of daytime heating. A bit less areal coverage
of showers and thunderstorms Friday afternoon and evening with less
low and mid level moisture and low level winds from the south rather
than from the more upslope easterly direction.

Saturday...Shortwave progged to be east of our counties in the
afternoon with shortwave ridging overhead. With some drying noted in
the low and mid levels and warmer temperatures aloft, only isolated
thunderstorms anticipated.

Sunday...Flow aloft becomes northwest. With relatively warm mid
level temperatures near 16 Celsius acting to limit convective
development, and limited low and mid level moisture, only isolated
afternoon and evening thunderstorms expected.

Fourth of July...Heights aloft progged to increase with even more
drying in the low and mid levels, thus thunderstorm chances look
quite meager, so this should be a nice day for outdoor activities
all day long, even in the evening hours.

Tuesday...Heights aloft decrease slightly, though with limited low
and mid level moisture, only isolated thunderstorms at best, are
anticipated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Jun 28 2016

Wyoming TAFS...VFR at Rawlins and Laramie with isolated
thunderstorms from 21Z to 02Z. At Cheyenne, VFR prevails with
isolated to widely scattered thunderstorms from 21Z to 02Z
producing wind gusts to 45 knots and localized MVFR. MVFR in
fog and low clouds at Cheyenne from 10Z to 15Z.

Nebraska TAFS...VFR prevails. Scattered thunderstorms, some
possibly severe, between 20Z and 06Z, with strongest storms
producing wind gusts in excess of 50 knots, large hail, heavy
rain and extreme turbulence under MVFR conditions. IFR in fog
and low clouds developing from 06Z to 15Z.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jun 28 2016

A potent upper level disturbance interacting with a moist and
unstable environment will produce scattered afternoon and evening
thunderstorms. Some of the storms east of the laramie range may
be severe with damaging winds and large hail. isolated to scattered
afternoon and evening showers and thunderstorms will develop
wednesday through saturday...with dry and warm conditions sunday
and independence day.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 28, 1:52 PM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT TUE JUN 28 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
292000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
152 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE LARAMIE
RANGE BY MID AFTERNOON AND MOVE SOUTHEAST THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY. SOME STRONG STORMS WILL BE
POSSIBLE...HOWEVER THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH THIS
EVENING.

WYZ104-105-109>116-292000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
152 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS
EVENING. THE STRONGER STORMS MAY PRODUCE BRIEF HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 28, 4:33 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             BILL                    43.21N 105.26W
06/28/2016  E1.00 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

KCOTSAKI
Local storm report, Jun 28, 5:10 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             9 W YODER               41.92N 104.47W
06/28/2016  E0.75 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 28, 5:12 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     12 NW CHADRON           42.95N 103.17W
06/28/2016  E80 MPH          DAWES              NE   TRAINED SPOTTER

            ALSO RECEIVING PEA TO DIME SIZE HAIL

&&

RUBIN
Local storm report, Jun 28, 5:15 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
515 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     CHADRON                 42.83N 103.00W
06/28/2016  M84 MPH          DAWES              NE   ASOS

            73 KNOT GUST.

&&

MJAMSKI
Local storm report, Jun 28, 5:15 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
515 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     CHADRON                 42.83N 103.00W
06/28/2016  M84 MPH          DAWES              NE   ASOS

            73 KNOT GUST.

&&

MJAMSKI
Local storm report, Jun 28, 5:32 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     NON-TSTM WND GST CHADRON                 42.83N 103.00W
06/28/2016  E60.00 MPH       DAWES              NE   CO-OP OBSERVER

0516 PM     TSTM WND GST     4 W CHADRON             42.83N 103.08W
06/28/2016  E70.00 MPH       DAWES              NE   TRAINED SPOTTER

            TREE BRANCHES HAVE SNAPPED OFF AND FALLEN OVER. POWER
            LINES ARE ALSO DOWN IN THE CITY.

&&

KCOTSAKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:36 PM MDTSevere Thunderstorm WarningCYSDawes39 min
Jun 27, 7:05 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux40 min
Jun 27, 7:14 PM MDTSevere Thunderstorm WarningCYSDawes46 min
Jun 27, 7:18 PM MDTFlash Flood WarningCYSDawes3 hr
Jun 27, 7:43 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes47 min
Jun 27, 7:59 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes46 min
Jun 27, 8:12 PM MDTSpecial Weather StatementCYSSioux48 min
Jun 27, 8:23 PM MDTSevere Thunderstorm WarningCYSBox Butte37 min
Jun 27, 9:02 PM MDTSpecial Weather StatementCYSBox Butte28 min
Jun 27, 9:10 PM MDTSevere Thunderstorm WarningCYSBox Butte32 min
Jun 27, 9:52 PM MDTSpecial Weather StatementCYSMorrill38 min
Jun 27, 10:30 PM MDTSpecial Weather StatementCYSMorrill30 min
Jun 28, 12:01 AM MDTSpecial Weather StatementCYSMorrill29 min
Jun 28, 4:51 PM MDTSevere Thunderstorm WarningCYSDawes54 min
Jun 28, 5:04 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff26 min
Jun 28, 5:46 PM MDTSpecial Weather StatementCYSSioux29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.